# SDR 2006FA0000447

- Difficulty date: February 26, 2006
- Submitted: May 8, 2006
- Operation: General aviation
- Aircraft: N4879H
- Make and model: Piper PA-17
- Aircraft serial: 17178
- Engine: Cont A65*
- System (JASC): 3213 · Main Landing Gear Strut/Axle/Truck
- Part: Strut
- Part number: 1180500
- Condition: Corroded
- Location: Landing Gear
- Part time: 725 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

CHANGING SHOCK CORDS, DISCOLORATION OF INNER STRUT TUBE (LONGER ONE), REMOVED IT FROM OUTER TUBE (SHORTER ONE) OF INNER STRUT TUBES WAS CORRODED APPROX 50 PERCENT OF CIRCUM.  OTHER INNER STRUT HAD MULTIPLE CORROSION HOLES THROUGH METAL.  BOTH SHORT TUBES (OUTER) SHOWED  ELONGATION AT ENDS INDICATING FLEXING/ BENDING OF ASSY DURING LANDING/TAKEOFF.  ONLY NEW BUNGEES KEPT GEAR FROM FINAL FAILURE,  RESULTANT GROUND LOOP.  BUNGEE CORDS, WHEN INSTALLED, COVER THIS AREA, USUALLY HAVE A CLOTH OR ALUMINUM FAIRING OVER THEM.  DETECTION REQUIRES REMOVAL OF FAIRINGS AT A MINIMUM, AND REMOVAL OF BUNGEES TO CLEARLY SEE OUTER TUBES CIRCUM.  NECESSARY TO DISASSEMBLE UNIT, VIEW INNER PIECE, OUTER PIECE SEPARATELY.   (K)
